Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 102, NWS Melbourne, FL

August 5, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 5, 1998, 3:02 PM EDT for Brevard County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 3:02 PM EDT (19:02 UTC)
Expired
Aug 5, 1998, 3:50 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 051902 RRA
SVRMLB
FLC009-051950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

     BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 350 PM EDT

* AT 258 PM...A STORM SPOTTER REPORTED A SEVERE THUNDERSTORM IN THE
  VICINITY OF ROUTE 534 AND 528 IN CENTRAL BREVARD COUNTY. LITTLE
MOVEMENT WAS INDICATED. THIS STORM PRODUCED 1/2 INCH HAIL AT 255 PM.

THIS STORM WILL AFFECT NORTHERN AND CENTRAL BREVARD COUNTY THROUGH 4
PM THIS AFTERNOON. OTHER STRONG STORMS WERE DEVELOPING WEST OF
ROCKLEDGE AND MELBOURNE/PALM BAY. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT WED AUG 5 1998

CURRENTLY...SHOWERS AND STORMS STARTING TO BREAK OUT FA-WIDE WITH
ENHANCED ACTIVITY ALONG C BRZ BOUNDARIES. ON THE LARGER SCALE...SAT
PIX INDICATE UPPER LOW SPINNING OVER N FLA/SE GA.

SHORT TERM...WITH COOL AIR ALOFT AND CONVECTION ALREADY BREAKING
OUT...ANTICIPATE A VERY BUSY AFTERNOON AS STORMS WILL INTENSIFY WITH A
FEW LIKELY GOING SEVERE. BEST COVERAGE WILL BE OVER ON THE EASTERN
SIDE OF THE PENINSULA AS DEEP WESTERLY FLOW PREVAILS ON THE BOTTOM OF
UPPER LOW.

TONIGHT...CONVECTION SHOULD DIE OFF A BIT EARLY THAN LAST NIGHT AS
ATMOS WILL BE WORKED OVER PRETTY WELL EARLY EVENING. HOWEVER...STORMS
WILL LAST ACROSS THE AREA UNTIL 8 OR 9 PM...ESPECIALLY ON THE EASTERN
COASTAL COUNTIES. 30/40 POP FOR EVENING IS RECOMMENDED.

TOMMOROW...UPPER LOW WEAKENS SOMEWHAT BUT SYSTEM WILL CONTINUE OVER N
FLA. EXPECT SCTD/GOOD CHANCE OF POPS FA WIDE AGAIN WITH A FEW STRONG
STORMS POSSIBLE.

HODANISH

In the hours before

Special weather statement, Aug 5, 11:15 AM EDT, 3 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT WED AUG 5 1998

...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS LIKELY...
...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL...

AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA THIS MORNING
WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE REGION BY THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA
BREEZE FRONT ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER
THE INTERIOR AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST
AT ABOUT 10 TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME
QUITE NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS
OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE
COOLER AIR ALOFT...SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...PRODUCING DAMAGING WIND GUST AND LARGE HAIL. THE BEST CHANCE
FOR STRONG THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO
VERO BEACH.

IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL
AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL
COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR
THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL
AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH
AMOUNTS WITH THE STRONGEST STORMS.

ALONG THE BEACHES...RIP CURRENT THREAT WILL BE HIGHER THAN NORMAL AS
EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST CENTRAL
FLORIDA. IF GOING TO THE BEACH TODAY...SWIM AT GUARDED BEACHES.

MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL
WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL
NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS
STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST. MOST OF THE ACTIVITY
LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH
NORTH.
Special weather statement, Aug 5, 11:15 AM EDT, 3 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT WED AUG 5 1998

...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS LIKELY...
...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL...

AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA THIS MORNING
WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE REGION BY THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA
BREEZE FRONT ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER
THE INTERIOR AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST
AT ABOUT 10 TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME
QUITE NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS
OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE
COOLER AIR ALOFT...SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...PRODUCING DAMAGING WIND GUST AND LARGE HAIL. THE BEST CHANCE
FOR STRONG THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO
VERO BEACH.

IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL
AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL
COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR
THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL
AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH
AMOUNTS WITH THE STRONGEST STORMS.

ALONG THE BEACHES...RIP CURRENT THREAT WILL BE HIGHER THAN NORMAL AS
EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST CENTRAL
FLORIDA. IF GOING TO THE BEACH TODAY...SWIM AT GUARDED BEACHES.

MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL
WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL
NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS
STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST. MOST OF THE ACTIVITY
LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH
NORTH.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:21 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie49 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.